MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220B
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation of Vessels (2135)
Date of Event 10/24/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused; the superior end of the filter is at the t11-12 interspace (suprarenal location).The filter is tilted anteriorly and laterally at the superior end and contacts the inferior vena cava (ivc wall).The filter is tilted posteriorly at the inferior end and contacts the ivc wall.All the struts of the filter perforate the ivc up to 5mm.Two anterior struts perforate 5mm and contact the right hepatic lobe.One medial strut perforates 5mm and resides within the soft tissues.Two posterior struts perforate 5mm, one contacts the right adrenal gland, and another resides in the soft tissues.One lateral strut perforates 5mm and contacts the right hepatic lobe.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product is not available for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported in the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to the superior end of the filter is at the t11-12 interspace (suprarenal location).The filter is tilted anteriorly and laterally at the superior end and contacts the inferior vena cava (ivc wall).The filter is tilted posteriorly at the inferior end and contacts the ivc wall.All the struts of the filter perforate the ivc up to 5mm.Two (2) anterior struts perforate the ivc wall both 5mm and contact the right hepatic lobe.One (1) medial strut perforates the ivc wall 5mm and resides within the soft tissues.One (1) posterior strut perforates the ivc wall 5mm and contacts the right adrenal gland.One (1) posterior strut perforates the ivc wall 5mm and resides within the soft tissues.One (1) lateral strut perforates the ivc wall 5mm and contacts the right hepatic lobe.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused; the superior end of the filter is at the t11-12 interspace (suprarenal location).The filter is tilted anteriorly and laterally at the superior end and contacts the inferior vena cava (ivc wall).The filter is tilted posteriorly at the inferior end and contacts the ivc wall.All the struts of the filter perforate the ivc up to 5mm.Two anterior struts perforate 5mm and contact the right hepatic lobe.One medial strut perforates 5mm and resides within the soft tissues.Two posterior struts perforate 5mm, one contacts the right adrenal gland, and another resides in the soft tissues.One lateral strut perforates 5mm and contacts the right hepatic lobe.These results are from an abdominal computed tomography scan that was performed approximately eight years and nine months post implant.The patient also reported anxiety related to the filter.According to the medical records the patient had a history of bilateral renal vein/ivc thrombosis.The filter was placed via the right jugular vein and positioned and deployed in the suprarenal ivc under fluoroscopic guidance.The patient tolerated the procedure without difficulty.During the procedure filling defects were identified extending from both renal veins into the ivc.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Anxiety does not represent a device malfunction and may be related to underlying patient specific issues or undisclosed comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Section d6a: implant date - correct implant date is (b)(6) 2010.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient has a history of bilateral renal vein/inferior vena cava (ivc) thrombosis.The filter was implanted via the patient's right internal jugular.The filter was then positioned and deployed in the suprarenal ivc under fluoroscopic guidance.The patient tolerated the procedure without difficulty.The medical record also states that filling defects were identified extending from both renal veins into the ivc.The level of the renal veins was noted.The inferior vena cava filter was deployed in the infrarenal inferior vena cava.Abdominal and pelvic computed tomography (ct) scan done approximately eleven months after the index procedure was re-evaluated eight years and nine months after the index procedure.The results were included in the initial report.Additional information received per the patient profile form (ppf) states that the patient experienced perforation of filter struts outside the inferior vena cava (ivc), perforation of filter struts into organs and filter tilt.The patient became aware of the reported events approximately eight years and nine months after filter implant.The patient also reported anxiety related to the filter.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer Contact
karla castro
14201 nw 60th avenue
7863138372
MDR Report Key14918782
Report Number9616099-2022-05777
Device Sequence Number14996554
Product Code DTK
UDI-Device Identifier20705032009420
UDI-Public20705032009420
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2012
Device Model Number466F220B
Device Catalogue Number466F220B
Device Lot Number15042958
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer07/25/2022
Initial Report FDA Received Date07/05/2022
Supplement Report FDA Received Date08/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/04/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MEDICAL TRANSITIONLESS MICROPUNCTURE INTRODUC.; UNKNOWN CATHETER.; UNKNOWN GUIDE WIRE.; UNKNOWN.
Outcome Attributed to Adverse Event Life Threatening;
Patient Age58 YR
Patient SexFemale